Article Text

Download PDFPDF
Case report
Antibody-negative autoimmune encephalitis as a complication of long-term immune-suppression for liver transplantation

Abstract

Autoimmune encephalitis is a rare spectrum of disease that can be a complication of chronic immunosuppression. Diagnosis often requires the presence of antineuronal antibodies, but many causative antibodies have not yet been identified. Antibody-negative autoimmune encephalitis (AbNAE) is especially difficult to diagnose and must rely largely on exclusion of other causes. In chronically immune-suppressed transplant recipients, the differential is broad, likely resulting in underdiagnosis and worse outcomes. Here, we present a 58-year-old liver transplant recipient taking tacrolimus for prevention of chronic rejection who presented with 5 days of confusion, lethargy and lightheadedness. He was diagnosed with AbNAE after an extensive workup and recovered fully after high-dose corticosteroids. Our case highlights the importance of recognising the association between chronic immunosuppression and autoimmune encephalitis. Autoimmune encephalitis, even in the absence of characterised antibodies, should be considered when transplant recipients present with central neurologic symptoms.

  • immunology
  • neurooncology
  • unwanted effects / adverse reactions
  • gastroenterology

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.